Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 98, NWS Morristown, TN

June 11, 20144 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 11, 2014, 12:11 PM EDT for 4 counties in Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2014, 12:11 PM EDT (16:11 UTC)
Expired
Jun 11, 2014, 12:45 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:43 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 11, 10:43 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 AM EDT WED JUN 11 2014

.DISCUSSION...NOT A LOT OF INSTABILITY TODAY...BUT GOOD SUPPLY OF
MOISTURE STREAMING UP FROM THE SOUTH SO LIKELY POPS STILL LOOK
WARRANTED. WILL UPDATE TO LOWER TEMPS A BIT SOUTHWEST AND RAISE
THEM NORTHEAST BASED ON HOW MUCH INSOLATION EXPECTED. WILL ALSO
TWEAK HOURLY DEW POINTS IN THE DATABASE. UPDATE OUT SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             80  65  81  65 /  70  40  50  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  80  63  81  64 /  70  50  50  20
OAK RIDGE, TN                       81  64  81  64 /  70  40  50  20
TRI CITIES AIRPORT, TN              84  62  79  61 /  70  50  60  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW
Hazardous weather outlook, Jun 11, 3:30 AM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED JUN 11 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS REMAIN IN THE FORECAST TODAY AND TONIGHT BUT THE
CHANCE FOR HAZARDOUS WEATHER WILL BE QUITE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORMS REMAIN IN THE FORECAST FOR MOST OF THE PERIOD...
BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE ISOLATED NATURE OF
ANY STRONG THUNDERSTORMS TODAY AND TONIGHT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:29 PM EDTSpecial Weather StatementMRXJohnson31 min
Jun 11, 1:39 PM EDTSpecial Weather StatementMRXSullivan66 min
Jun 11, 12:46 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise44 min
Jun 11, 1:56 PM EDTSevere Thunderstorm WarningMRXRussell, Washington64 min
Jun 11, 4:10 PM EDTSpecial Weather StatementMRXScott, Wise, City of Norton50 min
Jun 11, 4:15 PM EDTSpecial Weather StatementMRXLee45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.